This will be of interest to those dealing with agitation.
This article, “Drugs for agitation: To use or not to use?,” appeared in several local versions of the Alzheimer’s Association enewsletter – Winter ’07 issue. It reports on a study published in the New England Journal of Medicine on 10/12/06. I’ll send out a link soon to a news article about the study.
Here’s the link to the full newsletter:
http://www.alznorcal.org/pdfs/newsletterfiles/NORBAY/winter07nbay.pdf (drugs for agitation article is on page 7)
The full article is copied below.
Drugs for agitation: To use or not to use?
Alzheimer’s Association Newsletter
News media have reported that some drugs used
to treat agitation, aggression and psychosis were
only about 30 percent effective and had one or
more serious side effects according to a federally
funded study published in The New England
Journal of Medicine, October 12, 2006.
Background. As dementia progresses, many people (not all)
become agitated, aggressive, or delusional, causing distress
to both patient and caregiver. The Alzheimer’s Association
recommends that non-drug interventions be tried before
When other interventions are ineffective, physicians
prescribe various medications, including Zyprexa, Risperdal
and Seroquel, those investigated in the New England
Journal of Medicine study. These drugs were designed to
treat psychiatric conditions.
The Food and Drug Administration (FDA) labels state that
these medications are not approved for the treatment of
dementia-related psychosis, with a “black-box” warning:
“Elderly patients with dementia-related psychosis treated
with atypical antipsychotic drugs are at an increased risk of
death compared to placebo.”
What is new?
In the editorial accompanying The New England Journal
of Medicine article, Dr. Jason Karlawish states that there is
still a role for these drugs. He points out that they can do
some good for some patients, but they also have some risk
attached – as is the case with almost all medications.
William H. Thies, PhD, Alzheimer’s Association vice
president of medical and scientific relations, adds, “The
decision to use them needs to be thoughtfully considered,
closely monitored and carefully tailored to the situation.”
Close monitoring calls for a working partnership between
caregiver and doctor.
What has not changed?
For sudden increases in agitation or confusion, call your
doctor as soon as possible. These changes may be caused by
physical conditions such as infections, small strokes, head
trauma, pain, or constipation, or by medication side-effects
If the agitation seems to be a worsening of the dementia
itself, try non-drug interventions first. While it is very
difficult for a lone, overtaxed caregiver to manage a highly
anxious patient, the following basic rules are helpful:
* Prevention! Those with dementia are often calmed by
familiar routines, places and faces.
* Identify the triggers. If the person gets agitated in a
confusing situation, take him or her to a quiet place.
* Back off! When the person resists your help, try again at a
* Don’t argue. Respond to someone with delusions (false
beliefs) by showing mild interest, then distracting the person by
introducing activities he or she enjoys.
* Call your allies. A family member or friend can often
change the person’s attention from the focus of anxiety.
* Call us. The Alzheimer’s Association’s Helpline (800-272-
3900) is ready 24/7 to help you resolve difficult problems.
* Protect yourself. If you feel that you are in danger, leave the
room and call 911, or someone who can come immediately.
The study, with some comments, may be read at
From the Alzheimer’s Association 24/7 Helpline (800-272-
3900) you can request:
Behavioral and psychiatric Alzheimer’s symptoms”;
“The Use of Medications,” by Gary Steinke, MD;
and the Alzheimer’s Association brochure,
“Behaviors: what causes dementia-related behavior
like aggression and how to respond.”